Kansas, 2016

Hail in Kansas, September 13, 2016

September 13, 2016 · NWS GLD · 1 event in 1 county or zone

Shortly after midnight a severe thunderstorm produced quarter size hail near Oakley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Shortly after midnight a severe thunderstorm produced quarter size hail near Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 1:16 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 13, 1:16 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 AM MDT TUE SEP 13 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 126 PM MDT Mon Sep 12 2016

Cold front has cleared the forecast area with northerly winds
gradually diminishing and showers/thunderstorms exiting to the
east. Next round of showers will move in from the southwest mainly
after midnight with shortwave trough embedded in the upper flow.
MUCAPE is non-zero so can't totally rule out an isolated
thunderstorm. This activity will persist through most of the day
on Tuesday. Total QPF for the event will generally be between a
tenth and a quarter of an inch. Temperatures on Tuesday will
probably be held in check due to the clouds/showers so will
continue with the cooler side of guidance.

.LONG TERM...(Friday through Monday)
Issued at 115 AM MDT Tue Sep 13 2016

Amplified pattern will prevail through the extended period with high
pressure situated to the east and the west of the CWA with a trough
extending down into the central Plains. Low pressure will develop in
the Southwest on Saturday and push slowly into the central and
southern Rockies Sunday through Tuesday. The low will be cut off
from the upper jet thus the slow movement through late Tuesday. Rain
and thunderstorm chances will remain south of the CWA through Monday
with slgt chc to chc PoPs in the eastern portions of the CWA on
Tuesday as the low and associated trough push northeast.

Temperatures Friday through Tuesday will gradually rise with high
temperatures on Friday in the lower 70s and highs reaching near 80
on Tuesday. Overnight lows will be in the upper 40s to upper 50s
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1133 PM MDT Mon Sep 12 2016

For Kgld...mvfr conditions will continue until 12z when ifr
conditions are expected. In the last 6 hours of the period, lifr
conditions are currently expected.

For Kmck...it will be vfr until 09z when mvfr conditions are
expected. Those mvfr conditions will remain through the rest of
the period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Sep 13, 12:35 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1235 AM MDT TUE SEP 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1235 AM MDT TUE SEP 13 2016 /135 AM CDT TUE SEP 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORM WILL DEVELOP AND MOVE THROUGH
PORTIONS OF THE FORECAST AREAS THROUGH THE EARLY MORNING HOURS.
HEAVY RAINFALL...STRONG WINDS AND LARGE HAIL ARE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, Sep 12, 11:16 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT TUE SEP 13 2016

KSZ042-130545-
WICHITA KS-
1216 AM CDT TUE SEP 13 2016

...SPECIAL WEATHER STATEMENT...

AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF MODOC...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3827 10139 3842 10113 3826 10113 3826 10138
TIME...MOT...LOC 0516Z 228DEG 25KT 3829 10119

JN
Special weather statement, Sep 12, 11:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT MON SEP 12 2016

KSZ041-130600-
GREELEY KS-
1127 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL
MIDNIGHT MDT...

AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HORACE...OR NEAR TRIBUNE...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3838 10178 3849 10195 3865 10174 3849 10157
TIME...MOT...LOC 0526Z 222DEG 6KT 3848 10180

JN
Special weather statement, Sep 13, 12:03 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM MDT TUE SEP 13 2016

KSZ041-042-130630-
GREELEY KS-WICHITA KS-
1203 AM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREELEY AND
NORTHWESTERN WICHITA COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

AT 1203 AM MDT/103 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF LEOTI...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3842 10135 3852 10165 3869 10156 3870 10120
TIME...MOT...LOC 0603Z 209DEG 21KT 3855 10150

BULLER
Special weather statement, Sep 13, 1:11 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 AM CDT TUE SEP 13 2016

KSZ014-015-028-029-130745-
LOGAN KS-GOVE KS-THOMAS KS-SHERIDAN KS-
211 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN
THOMAS...NORTHEASTERN LOGAN AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL
245 AM CDT...

AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF OAKLEY...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...GRINNELL AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 70 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3894 10076 3898 10094 3924 10087 3919 10059
TIME...MOT...LOC 0711Z 201DEG 22KT 3903 10080

JN

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gove

When
September 13, 1:25 AM CST to 1:31 AM CST
Where
Gove County, 2.46 mi WSW of Campus
Measured
1 in hail
Reported by
Public
Coordinates
39.109, -100.793

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659187.